Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 11, NWS Boston/Norton, MA

May 29, 2013Franklin County, Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 29, 2013, 7:50 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It was in force for 55 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2013, 7:50 PM EDT (23:50 UTC)
Expired
May 29, 2013, 8:45 PM EDT
In force
55 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 98 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:10 PM EDTTSTM WND DMGCummington, MATREE DOWN ON WIRES ON BRICKHOUSE ROAD.
May 29, 8:10 PM EDTTSTM WND DMGPlainfield, MATREE DOWN ON WIRES.
May 29, 8:15 PM EDTTSTM WND DMGChesterfield, MATREE DOWN BLOCKING OLD CHESTERFIELD ROAD.
May 29, 8:24 PM EDTTSTM WND DMGShelburne Falls, MATREE DOWN ON WIRES ON ROUTE 2 AT STATE ROAD.
May 29, 8:30 PM EDTTSTM WND DMGNorthampton, MAWIRES DOWN ON SYLVESTER AND RYAN ROADS.
May 29, 8:35 PM EDTTSTM WND DMGSunderland, MATREE BRANCH DOWN ON WIRES ON RUSSEL STREET.
May 29, 8:38 PM EDTTSTM WND DMGNorthampton, MATREE DOWN ON SPRING STREET EXTENSION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 6:56 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS51 KBOX 292350
SVRBOX
MAC011-013-015-300045-
/O.NEW.KBOX.SV.W.0011.130529T2350Z-130530T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
750 PM EDT WED MAY 29 2013

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN WESTERN MASSACHUSETTS...
  CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 845 PM EDT

* AT 746 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
  MPH. THE LINE OF STORMS WERE ENTERING BERKSHIRE COUNTY AND MOVING 
  SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHAMPTON...GREENFIELD...BLANDFORD...WESTFIELD...HUNTINGTON...
  RUSSELL...MONTGOMERY...SOUTHAMPTON...HOLYOKE...WILLIAMSBURG...
  CHESTERFIELD...WESTHAMPTON...GOSHEN...AGAWAM...WEST SPRINGFIELD...
  EASTHAMPTON...LEYDEN...DEERFIELD...TOLLAND AND EAST WINDSOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS SITUATION. THESE STORMS HAVE A HISTORY OF 
PRODUCING WIND DAMAGE. MOVE INSIDE AND STAY AWAY FROM WINDOWS.

MINOR FLOODING CAN BE EXPECTED FROM TORRENTIAL RAINFALL. DO NOT DRIVE
THROUGH FLOODED ROADS.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
      4238 7307 4239 7301 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4273 7257
      4203 7258 4204 7275 4200 7277 4200 7281
      4204 7282 4204 7305
TIME...MOT...LOC 2348Z 298DEG 43KT 4252 7324 

$$

FRANK
1 follow-up statement
251 
WWUS51 KBOX 300007
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
807 PM EDT WED MAY 29 2013

MAC011-013-015-300045-
/O.CON.KBOX.SV.W.0011.000000T0000Z-130530T0045Z/
HAMPDEN MA-HAMPSHIRE MA-FRANKLIN MA-
807 PM EDT WED MAY 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CENTRAL HAMPDEN...HAMPSHIRE AND CENTRAL FRANKLIN COUNTIES...

AT 801 PM EDT...DOPPLER RADAR INDICATED A LINE OF  SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS LINE OF STORMS HAS ALREADY MOVED INTO EASTERN BERKSHIRE 
COUNTY AND WILL MOVE INTO WESTERN HAMPDEN...WESTERN HAMPSHIRE AND 
WESTERN FRANKLIN COUNTIES SHORTLY.  IN ADDITION...DANGEROUS CLOUD TO 
GROUND LIGHTNING ALONG WITH HEAVY RAINFALL IS EXPECTED WITH THESE 
STORMS.  THIS MAY RESULT IN POOR DRAINAGE STREET FLOODING.

LOCATIONS IMPACTED INCLUDE...
NORTHAMPTON...GREENFIELD...BLANDFORD...WESTFIELD...HUNTINGTON...
RUSSELL...MONTGOMERY...SOUTHAMPTON...HOLYOKE...WILLIAMSBURG...
CHESTERFIELD...WESTHAMPTON...GOSHEN...AGAWAM...WEST SPRINGFIELD...
EASTHAMPTON...LEYDEN...DEERFIELD...TOLLAND AND EAST WINDSOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS SITUATION. THIS STORM HAS A HISTORY OF
PRODUCING WIND DAMAGE. MOVE INSIDE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
      4238 7307 4239 7301 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4273 7257
      4203 7258 4204 7275 4200 7277 4200 7281
      4204 7282 4204 7305
TIME...MOT...LOC 0001Z 298DEG 43KT 4243 7301 

$$

FRANK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:09 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 29, 5:09 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
509 PM EDT WED MAY 29 2013

.SYNOPSIS...
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WITH A WARM FRONT
WEST OF THE CONNECTICUT RIVER. EXPECT HAZY...HOT AND HUMID
CONDITIONS STARTING TOMORROW AND LASTING INTO THE UPCOMING
WEEKEND AS HIGH PRESSURE SITS OFF THE EASTERN SEABOARD. A COLD
FRONT WILL SLOWLY APPROACH FROM THE WEST...BRINGING THE THREAT OF
SHOWERS AND THUNDERSTORMS FROM LATE SUNDAY AFTERNOON POSSIBLY INTO
TUESDAY. HIGH PRESSURE WILL BRING DRY CONDITIONS WITH MORE
SEASONABLE TEMPERATURES BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

*** SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF THE CONNECTICUT
  RIVER LATE THIS AFTERNOON ***

430 PM UPDATE...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
NEW YORK STATE WHERE THE SUN BROKE OUT THIS AFTERNOON. SBCAPE
VALUES IN THIS AREA HAVE JUMPED UP TO 1500 TO 2000 J/KG. SOME OF
THIS CAPE IS STARTING TO MOVE INTO WESTERN NEW ENGLAND...HOWEVER
ITS BALANCED BY SOME CONVECTIVE INHIBITION. WHILE WESTERN NEW
ENGLAND HAS SEEN SOME SUN...CLOUDS HAVE CREPT BACK OVER THE AREA.
THEREFORE...EXPECT ANY THUNDERSTORMS TO MOVE IN FROM EASTERN NEW
YORK STATE RATHER THAN DEVELOP OVER WESTERN NEW ENGLAND. THE LATER
IN THE DAY WE GET...THE LESSER THE OPPORTUNITY TO DEVELOP SHOWERS
AND THUNDERSTORMS. EXPECT MOST ACTIVITY TO BE LIMITED TO AREAS
WEST OF THE CONNECTICUT RIVER.

THERE IS ENOUGH INSTABILITY WEST OF THE CONNECTICUT RIVER THAT ANY
STORMS WILL BECOME SEVERE.  PWAT VALUES ARE OVER AN INCH SO ANY
STORM HAS THE POTENTIAL OF BEING A HEAVY RAINER WITH THE POTENTIAL
FOR URBAN AND POOR DRAINAGE FLOODING.  WITH 35 TO 45 KNOTS OF
EFFECTIVE BULK SHEAR...DAMAGING WINDS ARE LIKELY WITH ANY OF THESE
STORMS. THERE IS ALSO SUFFICIENT TURNING OF THE WINDS THAT THERE IS
THE POSSIBILITY OF AN ISOLATED TORNADO.  AGAIN...THERE IS SOME
UNCERTAINTY WITH WHETHER THE STORMS MAKE IT INTO WESTERN NEW ENGLAND.

TONIGHT...MID-LEVEL LAPSE RATES ARE STEEP ENOUGH THAT ANY SHOWERS
AND THUNDERSTORMS MAY BE ABLE TO SUSTAIN THEMSELVES INTO THE
OVERNIGHT.  HOWEVER...EXPECT THE BIGGEST THREAT TO BE HEAVY RAIN AND
THE POSSIBILITY OF URBAN AND POOR DRAINAGE FLOODING.  RAIN SHOULD
DIMINISH THROUGH THE NIGHT AND THE COMBINATION OF THE WET GROUND AND
DEWPOINTS IN THE 60S WILL RESULT IN PATCHY FOG ACROSS MUCH OF THE
AREA.  THESE HIGH DEWPOINTS WILL ALSO KEEP LOW TEMPERATURES IN THE
LOW 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THURSDAY WILL BE THE FIRST DAY IN A POSSIBLE HEAT WAVE.  AN UPPER
LEVEL RIDGE CENTERED OVER THE SOUTHEASTERN U.S. BUILDS INTO THE
NORTHEAST.  850MB TEMPS CLIMB TO 15-16C WHICH WITH STEEP MID LEVEL
LAPSE RATES WILL TRANSLATE TO TEMPERATURES CLIMBING INTO THE UPPER
80S TO LOWER 90S ACROSS SOUTHERN NEW ENGLAND.  DOWNSLOPING...
WESTERLY WINDS AND MOSTLY SUNNY TO SUNNY SKIES WILL AID IN BRINGING
TEMPERATURES UP.  TO BE A HEAT WAVE WE NEED THREE CONSECUTIVE DAYS
WITH TEMPERATURES GREATER THAN 90 DEGREES.  THE LAST TIME EACH OF
THE FOUR CLIMATE SITES HAD A HEAT WAVE IS LISTED IN THE CLIMATE
SECTION BELOW.

THURSDAY NIGHT WILL BE A REPEAT OF TONIGHT...LESS THE RAIN.  WITH
DEWPOINTS IN THE UPPER 50S TO LOWER 60S...EXPECT LOWS TO BE ABOUT
THE SAME OR A FEW DEGREES HIGHER.  AND WITH THE AMOUNT OF
MOISTURE...FOG IS LIKELY TO DEVELOP ONCE AGAIN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

OVERVIEW AND MODEL PREFERENCES...

MEDIUM RANGE MODEL SUITE IN GOOD AGREEMENT INTO EARLY NEXT WEEK AT
LEAST ACROSS THE CONTIGUOUS U.S.  NOTING UPPER LEVEL CUTOFF LOW PRES
ACROSS THE CENTRAL AND UPPER PLAINS STATES WITH LARGE UPPER LEVEL
RIDGE ACROSS THE EAST LATE THIS WEEK. APPEARS THAT THE CUTOFF
MIDWEST LOW WILL SLOWLY FLATTEN AS UPPER LEVEL RIDGE SLOWLY BREAKS
DOWN NEXT WEEKEND. THIS WILL ALLOW SLOW MOVEMENT OF LONG WAVE TROUGH
EASTWARD EARLY NEXT WEEK. MAY SEE PERIOD OF SCATTERED SHOWERS/TSTMS
AS COLD FRONT SLOWLY MOVES ACROSS REGION AROUND THE LATE SUNDAY TO
TUESDAY TIMEFRAME...WITH IMPROVEMENT BY THE MIDDLE OF NEXT WEEK.
TIMING IS SUSPECT THOUGH AS MODELS TEND TO TRY TO BREAK DOWN
AMPLIFIED UPPER PATTERNS TOO QUICKLY.

PLAN ON USING BLEND OF PREVIOUS FORECAST WITH 12Z GFS/00Z ECMWF
/WHICH WERE IN VERY GOOD AGREEMENT INTO EARLY NEXT WEEK/ ALONG WITH
WPC GUIDANCE. FEEL THIS WILL TAKE INTO ACCOUNT SOME TIMING ISSUES
ESPECIALLY AFTER SUNDAY WITH FRONT APPROACH.

THE DAILIES...

FRIDAY-SATURDAY...WITH LONG WAVE RIDGE AND BERMUDA HIGH PRES IN
PLACE ALONG THE EASTERN SEABOARD...WILL SEE HAZY...HOT AND HUMID
CONDITIONS IN PLACE WITH GOOD SW GRADIENT IN PLACE ON FRIDAY AND
SATURDAY. HIGHS MAINLY IN THE LOWER-MID 90S BOTH DAYS...EXCEPT
COOLER ALONG THE S FACING COAST...CAPE COD AND THE ISLANDS.

ON FRIDAY...MAY SEE SCT SHOWERS/ISOLD TSTMS IN ANY CONVECTION THAT
MAY DEVELOP IN THE W-NW FLOW ALOFT AND MOVE ACROSS THE REGION FRI
AFTERNOON-EVENING. INSTABILITY IN PLACE WITH LI/S MAINLY BELOW ZERO
AND TOTAL TOTALS AROUND 50...MAINLY FROM THE MASS PIKE NORTHWARD.
SATURDAY WILL BE BREEZY ESPECIALLY ALONG THE S COAST WITH INCREASING
SW GRADIENT AHEAD OF APPROACHING COLD FRONT. MAY SEE WIDELY SCT
SHOWERS/TSTMS ACROSS S NH/N CENTRAL-W MA INTO N CENTRAL CT DURING
SAT AFTERNOON. MENTIONED ON THE GRIDS BUT THINK MAIN ACTION WILL
HOLD OFF UNTIL SUNDAY AT EARLIEST.

SUNDAY...WILL SEE COOLER TEMPS MAINLY DUE TO INCREASING CLOUDS AS
COLD FRONT STARTS ITS APPROACH. EXPECT SCT SHOWERS/TSTMS TO MOVE IN
DURING THE AFTERNOON FROM NW-SE...HOLDING OFF ACROSS EASTERN AREAS
UNTIL SUN NIGHT. HIGHS WILL BE MAINLY IN THE MID 70S TO LOWER
80S...COOLEST ALONG S COAST...CAPE COD AND ISLANDS.

VERY GOOD DYNAMICS IN PLACE WITH TOTAL TOTALS IN THE LOWER 50S...K
INDICES IN THE LOW 30S AND LI/S WELL BELOW ZERO. ALSO EXPECT SW LL
JET TO MOVE IN SUN AFTERNOON-NIGHT WITH H925 WINDS INCREASING TO 40-
50 KT...HIGHEST ACROSS RI/SE MA. WILL ALSO SEE VERY HIGH PWATS MOVE
ACROSS WITH THE FRONT...ON ORDER OF 1.75 TO 1.9 INCHES...SO COULD
SEE SOME HEAVY DOWNPOURS IN SOME PRECIP AREAS WHICH COULD CAUSE
LOCALIZED FLOODING. WITH ALL FACTORS IN PLACE...COULD SEE SOME
STORMS APPROACH SEVERE CRITERIA.  SOMETHING TO MONITOR CLOSELY.

MONDAY...COLD FRONT WILL SLOWLY MOVE ACROSS REGION DURING THE DAY AS
UPPER LEVEL SYSTEM PUSHES INTO NY STATE. BEST DYNAMICS MOVE
OFFSHORE...BUT COULD STILL SEE SOME CONVECTION AS FRONT PASSES. HAVE
CARRIED CHC SHOWERS/TSTMS THROUGH THE DAY INTO THE EVENING...THEN
SHOULD MOVE OFFSHORE MON NIGHT.

TUESDAY...SOME SHOWERS MAY LINGER ALONG THE E COAST EARLY TUE...
OTHERWISE EXPECT HIGH PRES TO BEGIN PUSHING E INTO NEW ENGLAND.
DRIER AND COOLER AIR WILL MOVE IN...WITH HIGHS MAINLY IN THE
LOWER-MID 70S.

WEDNESDAY...HIGH PRES BUILDS IN OUT OF CENTRAL CANADA AND THE GREAT
LAKES. HIGHS WILL BE IN THE LOWER-MID 70S.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE.

MOSTLY IFR AND MVFR CONDITIONS IN LOW CLOUDS PARTICULARLY FROM THE
CONNECTICUT RIVER EAST. EXPECT THIS TO IMPROVE FROM WEST TO EAST TO
MVFR AND THEN POSSIBLY TO VFR THIS AFTERNOON. ANY BREAKS IN THE
CLOUDS THIS AFTERNOON WILL ALLOW FOR SHOWERS/TSTMS...PARTICULARLY
THROUGH THE WESTERN ZONES. STRONG WINDS...HEAVY RAIN AND SOME
HAIL ARE POSSIBLE WITH THESE STORMS. THE STORMS DIMINISH IN THE
EVENING. FOG POSSIBLE AT MOST TERMINALS TONIGHT...WITH IMPROVEMENT
TO VFR DURING THE DAY ON THURSDAY. THEN FOG AGAIN POSSIBLE
THURSDAY NIGHT.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. MVFR CIGS MAY IMPROVE
TO VFR THIS AFTERNOON. LOW PROBABILITY OF A THUNDERSTORM THIS
AFTERNOON.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. VFR CONDITIONS THIS
AFTERNOON. SEVERE TSTMS ARE POSSIBLE DURING THE AFTERNOON INTO
EVENING HOURS.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY...MODERATE CONFIDENCE. MAINLY VFR. MAY SEE LOCAL MVFR
CIGS/VSBYS IN ISOLD SHOWERS/TSTMS THAT MAY DEVELOP/MOVE ACROSS
REGION FROM NW-SE. POCKETS OF LATE NIGHT/EARLY MORNING FOG WITH IFR
VSBYS.

SATURDAY...MODERATE CONFIDENCE. MAINLY VFR. MAY SEE ISOLD
SHOWERS/TSTMS ACROSS S NH/N AND W MA DURING THE AFTERNOON AND NIGHT
WITH LOCAL MVFR CIGS/VSBYS. AGAIN WILL SEE

SUNDAY-MONDAY...LOW TO MODERATE CONFIDENCE. GENERALLY VFR...THOUGH
EXPECT SCT SHOWERS/TSTMS TO DEVELOP SUNDAY AFTERNOON FROM NW-SE AS
FRONT APPROACHES. MAY SEE SOME STRONG STORMS MAINLY N/W OF I-95 WITH
LOCAL IFR CONDITIONS.  GUSTY SW WINDS AND HEAVY DOWNPOURS ALSO
POSSIBLE. WILL CONTINUE SUNDAY NIGHT INTO MONDAY...THOUGH EXPECT
INTENSE STORMS TO DIMINISH AS COLD FRONT SLOWLY MOVES E LATE SUN
NIGHT AND MON. PATCHY LATE NIGHT/EARLY MORNING FOG TO DEVELOP.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SMALL CRAFT ADVISORIES ARE UP FOR THE SOUTHERN OUTER WATERS FOR SEAS
GREATER THAN 5 FEET.  SEAS WILL DIMINISH THURSDAY AFTERNOON AND
NIGHT AS THE RIDGE BUILDS OVER THE WATERS.  SOUTHWESTERLY WINDS
SHIFT TO THE WEST ON THURSDAY BUT WILL REMAIN BELOW 25 KTS.
SHOWERS...THUNDERSTORMS...AND FOG WILL LIMIT VISIBILITIES AT TIMES
THIS EVENING AND TONIGHT.  FOG WILL LIMIT VISIBILITIES THURSDAY
NIGHT AS WELL.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY THROUGH SUNDAY...MODERATE CONFIDENCE. SW WINDS WILL CONTINUE.
EXPECT WINDS TO INCREASE BEGINNING SATURDAY AFTERNOON AS LOW LEVEL
JET INCREASES. EXPECT SMALL CRAFT CONDITIONS SAT-SUN...AND MAY SEE
GUSTS CLOSE TO GALE SUN NIGHT MAINLY ON THE SOUTHERN OUTER WATERS.
SCT SHOWERS/TSTMS WILL DEVELOP LATE SUN-SUN NIGHT ALONG WITH PATCHY
FOG WHICH WILL REDUCE VSBYS.

MONDAY...LOW TO MODERATE CONFIDENCE MAINLY DUE TO TIMING OF FRONT.
SMALL CRAFT WINDS/SEAS CONTINUE...THEN START TO DIMINISH MON NIGHT
AS WINDS START TO SHIFT TO W WITH COLD FRONTAL PASSAGE. SCT
SHOWERS/TSTMS CONTINUE...ALONG WITH PATCHY FOG AND REDUCED VSBYS.

&&

.CLIMATE...
THE LAST TIME THE FOUR CLIMATE SITES RECORDED A HEAT WAVE ARE
BELOW:

BOSTON - JULY 13, 14, AND 15, 2012
BRADLEY/HARTFORD - AUGUST 2, 3, 4, AND 5, 2012
PROVIDENCE - JULY 16, 17, AND 18, 2012
WORCESTER - JULY 21, 22, AND 23, 2011

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...AIR QUALITY ALERT FROM 11 AM TO 11 PM EDT THURSDAY FOR
     MAZ020>024.
NH...NONE.
RI...AIR QUALITY ALERT FROM 11 AM TO 11 PM EDT THURSDAY FOR RIZ003-
     005>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THURSDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ250.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR ANZ254.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR ANZ255-256.

&&

SYNOPSIS...RLG/EVT
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...EVT
AVIATION...RLG/EVT
MARINE...RLG/EVT
CLIMATE...STAFF
Hazardous weather outlook, May 29, 4:58 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
458 AM EDT WED MAY 29 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
458 AM EDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE PROBABILITY OF THUNDERSTORMS TODAY. SOME
THUNDERSTORMS MAY CONTAIN STRONG WIND GUSTS...HAIL...AND LOCALLY
HEAVY DOWNPOURS. THE BEST CHANCE OF THIS WILL BE IN THE
CONNECTICUT VALLEY AND ADJACENT HILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY THROUGH SUNDAY...THERE IS A MODERATE PROBABILITY OF HIGH
TEMPERATURES REACHING OR EXCEEDING 90 DEGREES FOR THREE OR FOUR
CONSECUTIVE DAYS. THIS WILL BE ACCOMPANIED BY HIGH HUMIDITY.

THERE IS ALSO AN INCREASING CHANCE OF THUNDERSTORMS EACH DAY WITH
THE BEST CHANCE COMING SUNDAY AND SUNDAY NIGHT. THUNDERSTORMS MAY
CONTAIN LOCALLY HEAVY DOWNPOURS WHICH COULD RESULT IN URBAN AND
POOR DRAINAGE FLOODING. HAIL AND STRONG WIND GUSTS ARE POSSIBLE ON
SUNDAY ESPECIALLY IN WESTERN MASSACHUSETTS AND SOUTHWEST NEW
HAMPSHIRE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ230>237-250-251-254>256-300900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
458 AM EDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS MAY PRODUCE GALE FORCE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 29, 3:22 PM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
322 PM EDT WED MAY 29 2013

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-292200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
322 PM EDT WED MAY 29 2013

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING
IN PARTS OF SOUTHERN NEW ENGLAND...

SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS UPSTATE NEW YORK
THIS AFTERNOON...AND ARE EXPECTED TO REACH WESTERN NEW ENGLAND
BETWEEN 5 PM AND 7 PM.

POTENTIAL THREATS INCLUDE...
 * DAMAGING WINDS...THIS IS THE PRIMARY THREAT.
 * LARGE HAIL.
 * ISOLATED SHORT LIVED TORNADO.
 * FREQUENT LIGHTNING.

MOST LIKELY LOCATIONS FOR SEVERE WEATHER...
 * BERKSHIRES TO THE CONNECTICUT RIVER VALLEY INCLUDING
   SPRINGFIELD...WESTFIELD AND KEENE.

THERE IS A LESSER CHANCE OF SEVERE THUNDERSTORMS FARTHER TO THE
EAST AND SOUTH. THIS INCLUDES NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE FROM HARTFORD TO
WORCESTER AND NASHUA.

THOSE WITH OUTDOOR PLANS SHOULD BE PREPARED TO GET TO A SAFE
PLACE IMMEDIATELY IF THUNDERSTORMS APPROACH. WHEN THUNDER
ROARS...GO INDOORS. DRIVERS SHOULD BE ALERT FOR MINOR URBAN
FLOODING AS A RESULT OF LOCALLY HEAVY RAINFALL.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR
UPDATED INFORMATION.

JWD
Special weather statement, May 29, 7:38 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
738 PM EDT WED MAY 29 2013

MAZ002-003-008>011-300015-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPSHIRE MA-
738 PM EDT WED MAY 29 2013

...A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS MAY
AFFECT PORTIONS OF WESTERN MASSACHUSETTS BETWEEN 8 AND 830 PM THIS
EVENING...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SEVERE THUNDERSTORMS MOVING ACROSS EASTERN NEW YORK STATE.
IF THIS LINE OF SEVERE STORMS HOLDS TOGETHER...DAMAGING WIND GUSTS
OF 60 MPH ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING WILL AFFECT
WESTERN FRANKLIN...WESTERN HAMPSHIRE...AND WESTERN HAMPDEN COUNTIES
BETWEEN 8 AND 830 PM.  IN ADDITION...HEAVY RAIN MAY RESULT IN POOR
DRAINAGE STREET FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4238 7301 4239 7301 4263 7295 4266 7295
      4267 7300 4269 7297 4268 7250 4208 7262
      4221 7301 4231 7300 4231 7303 4233 7306
      4238 7307
TIME...MOT...LOC 2326Z 298DEG 43KT 4259 7347

FRANK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:38 PM EDTSpecial Weather StatementBOXFranklin, Hampden, Hampshire37 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.